Texas, 2008Tornadoes and Flash Flood in Texas, July 24, 2008
July 24, 2008 · NWS EWX · 6 events in 2 counties and zones
Hurricane Dolly made landfall on South Padre Island on the afternoon of July 23. On the morning of the 24th, the center of Dolly was located near Laredo and had weakened to tropical storm strength.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $815,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane Dolly made landfall on South Padre Island on the afternoon of July 23. On the morning of the 24th, the center of Dolly was located near Laredo and had weakened to tropical storm strength. An outer rain band from the storm moved through South Central Texas and caused damage in Bexar County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 24, 6:27 AM CST, 45 minutes earlier.
Area forecast discussion, Jul 24, 6:27 AM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
727 AM CDT THU JUL 24 2008
.UPDATE...
UPDATED THE HAZARDS GRID AND THE APPROPRIATE TEXT
PRODUCTS FOR THE NEW TORNADO WATCH 744 VALID UNTIL 23Z.
&&
.PREV DISCUSSION... /ISSUED 642 AM CDT THU JUL 24 2008/
AVIATION...
TROPICAL STORM DOLLY WILL CONTINUE TO PRODUCE SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ACROSS SOUTH CENTRAL TEXAS THROUGH MUCH OF
THE TAF PERIOD. CIGS WILL GENERALLY REMAIN MVFR THROUGH THE
AFTERNOON...WITH PERIODIC SHOWERS AND THUNDERSTORMS LOWERING
CONDITIONS TO IFR. EAST WINDS OF 10 TO 15 KTS WITH GUSTS OF 25 KTS
CAN BE EXPECTED THROUGHOUT THE DAY...WITH GUSTS TO 35 KTS POSSIBLE
IN AND AROUND THUNDERSTORMS.
PREV DISCUSSION... /ISSUED 324 AM CDT THU JUL 24 2008/
DISCUSSION...
WEAKENING TS DOLLY STILL HAS A WELL DEFINED CIRCULATION IN THE
LOWER VALLEY. MAVERICK, DIMMIT AND ZAVALA COUNTIES WILL BE WELL
WITHIN THE CONTINUOUS RAIN BANDS TODAY. EVENTHO THERE HAS NOT BEEN
APPRECIABLE RAINFALL YET, THE PROJECTED TOTALS OF 3 TO 5 INCHES
COULD CREATE SOME FLOODING PROBLEMS. THE BROADER RAIN BANDS WILL
MOVE THROUGH SOUTH CENTRAL TEXAS TODAY AS NOTED BY THE SWATH OF
2.5+ INCHES PRECIPITABLE WATER ROTATING AROUND DOLLY. TEMPS WILL
BE CLOUD AND RAIN DEPENDENT, BASICALLY AT OR BELOW NORMAL.
BY 06Z THIS EVENING, DOLLY IS PROJECTED TO BE A DEPRESSION WITH
2.5+ PRECIPITABLE WATER STRETCHED ALONG THE RIO GRANDE.
THE TROPICAL TAP REMAINS ALONG THE RIO GRANDE THROUGH FRIDAY THEN
SHIFTS ACROSS MEXICO INTO THE PACIFIC SUNDAY. HIGH PRESSURE ALOFT
WILL RETURN OVER THE WEEKEND AND REMAIN FOR THE FIRST HALF OF NEXT
WEEK. TEMPS WILL GRADUALLY REBOUND TO SUMMER TIME VALUES.
A WEAK EASTERLY WAVE IS STILL PROGGED TO MOVE ACROSS THE SOUTHERN
SLICE OF TEXAS. THIS COULD RESULT IN AFTERNOON SHOWERS ON THE
SEABREEZE BOUNDARY TUESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 89 76 95 74 98 / 90 30 10 - 0
AUSTIN BERGSTROM INTL AIRPORT 90 74 96 71 97 / 90 30 10 - 0
DEL RIO INTL AIRPORT 90 77 90 74 94 / 80 70 40 10 -
SAN ANTONIO INTL AIRPORT 88 75 93 74 95 / 90 40 10 - 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM NOON CDT TODAY THROUGH FRIDAY MORNING FOR
THE FOLLOWING COUNTIES: DIMMIT...MAVERICK...ZAVALA.
&&
06/25
Hazardous weather outlook, Jul 24, 6:12 AM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
712 AM CDT THU JUL 24 2008
TXZ171>173-183>194-202>209-219>225-251215-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-FRIO-ATASCOSA-
WILSON-KARNES-GONZALES-DE WITT-LAVACA-
712 AM CDT THU JUL 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS WITH LOCALLY
HEAVY RAIN CAN BE EXPECTED TODAY AND TONIGHT AS TROPICAL STORM
DOLLY CONTINUES TO MOVE NORTHWEST ACROSS SOUTH TEXAS. WIND GUSTS
NEAR 40 MPH ARE POSSIBLE WITH THE STRONGEST OF THESE STORMS. THERE
IS ALSO A SLIGHT RISK FOR TORNADOES ACROSS MUCH OF SOUTH CENTRAL
TEXAS. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE...WITH
HIGHER AMOUNTS OF 2 TO 5 INCHES EXPECTED ALONG THE MIDDLE RIO
GRANDE PLAINS...GENERALLY ALONG AND SOUTH OF A LINE FROM DEL RIO
TO PLEASANTON. FLOODING IS POSSIBLE ACROSS URBAN AREAS...LOW WATER
CROSSINGS...LOW LYING AREAS...AND OTHER FLOOD PRONE AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
TXZ217-218-228-251215-
MAVERICK-ZAVALA-DIMMIT-
712 AM CDT THU JUL 24 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO WIDESPREAD SHOWERS AND THUNDERSTORMS WILL LOCALLY HEAVY
RAIN CAN BE EXPECTED TODAY AND TONIGHT AS TROPICAL STORM DOLLY CONTINUES
TO MOVE NORTHWEST ACROSS SOUTH TEXAS. WIND GUSTS NEAR 40 MPH ARE POSSIBLE
WITH THE STRONGEST OF THESE STORMS. THERE IS ALSO A SLIGHT RISK
FOR TORNADOES ACROSS MUCH OF SOUTH CENTRAL TEXAS. RAINFALL AMOUNTS
OF 1 TO 3 INCHES ARE POSSIBLE...WITH HIGHER AMOUNTS OF 2 TO 5
INCHES EXPECTED ALONG THE MIDDLE RIO GRANDE PLAINS...GENERALLY
ALONG AND SOUTH OF A LINE FROM DEL RIO TO PLEASANTON. A FLASH
FLOOD WATCH IS IN EFFECT FOR MAVERICK...ZAVALA...AND DIMMIT
COUNTIES FROM NOON THURSDAY UNTIL 7 AM FRIDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A FLASH FLOOD WATCH IS IN EFFECT FOR MAVERICK...ZAVALA...AND
DIMMIT COUNTIES UNTIL 7 AM FRIDAY. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Event by event
2 tornado, 2 funnel cloud, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Tornado, Wilson
- When
- July 24, 7:12 AM CST
- Where
- Wilson County, 5.76 mi SE of Poth
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 30 yd
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 29.016, -98.039
The Wilson County sheriff reported a tornado along CR202W which twisted an oak tree, lifted a car port, and damaged some gutters outside of Poth.
Tornado, Bexar
- When
- July 24, 8:20 AM CST to 8:25 AM CST
- Where
- Bexar County, 2.05 mi SSE of San Antonio to 1.86 mi S of San Antonio
- Rating
- EF0
- Path length
- 0.29 mi
- Path width
- 30 yd
- Property damage
- $800,000
- Reported by
- NWS Storm Survey
- Coordinates
- 29.391, -98.483
A tornado touched down on the south side of San Antonio. There was considerable damage to a boat shop and boat storage facility. A boat storage rack had its roof and top level twisted back on itself and the roof of an adjacent building was damaged in a similar manor. Tornadic Winds damaged roofs and uprooted trees along Steves and McKinley Avenues. The most extensive damage was along Steves Avenue where many of the homes along the street suffered roof damage and many large trees were uprooted or snapped off. One home had its metal roof peeled back by the wind. Another home had a carport and patio roof torn off the house and thrown over the roof to the other side of the house. A fast food restaurant on the northeast corner of Steves and Roosevelt Aves. had a portion of its roof blown off. It looked like the wind entered through a gable vent and pushed the roof out from the inside. Winds were estimated near 80 mph. Sixty homes were damaged along with 10 commercial buildings.
Thunderstorm Wind, Bexar
- When
- July 24, 9:20 AM CST to 9:25 AM CST
- Where
- Bexar County, 2.75 mi SW of Selma
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 29.550, -98.350
A survey found wind damage in the Live Oak and Windcrest areas just to the northeast of San Antonio. Most of the damage was to fences and trees.
Flash Flood, Bexar
- When
- July 24, 12:30 PM CST to 3:30 PM CST
- Where
- Bexar County, 1.93 mi E of Leon Vly to 3.23 mi ESE of Olmos Park
- Cause
- Heavy Rain / Tropical System
- Reported by
- Law Enforcement
- Coordinates
- 29.466, -98.598
Law enforcement and the City of San Antonio officials reported numerous roads across the city closed due to high water and flooding.
Funnel Cloud, Wilson
- When
- July 24, 4:45 PM CST
- Where
- Wilson County, 2.07 mi N of Sutherland Spgs
- Reported by
- Trained Spotter
- Coordinates
- 29.300, -98.070
A trained storm spotter reported a funnel cloud which lasted 20 to 30 seconds before becoming rain wrapped.
Funnel Cloud, Bexar
- When
- July 24, 5:03 PM CST
- Where
- Bexar County, 0.69 mi N of San Antonio
- Reported by
- Public
- Coordinates
- 29.430, -98.490
A citizen observed a funnel cloud just north of San Antonio College.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in New Hampshire, July 24, 20081 death · 2 injured · $2.0 million · EF2 · 10 events
- Hail and Lightning Strike in Colorado, July 24, 20082 deaths · 0.75 in hail · 2 events
- Flash Flooding and Flooding in Iowa, July 24 to 25, 2008$1.8 million · 33 events
- Flash Flooding and Flooding in Missouri, July 24 to 31, 2008$800,000 · 29 events
- Flash Flooding and Hail in New York, July 24 to 25, 2008$390,000 · 1 in hail · 7 events
- Lightning Strike in Florida, July 24, 2008$431,000 · 1 event
- Flooding in Iowa, July 24 to 31, 2008$230,000 · 3 events
- Flooding in Vermont, July 24, 2008$150,000 · 5 events
- Flash Flood in Massachusetts, July 24, 2008$150,000 · 1 event
- Hail and Damaging Wind in South Dakota, July 24, 2008$50,000 · 1.75 in hail · 6 events
- Flash Flooding and Hail in Missouri, July 24 to 25, 2008$31,000 · 1 in hail · 10 events
- Flash Flooding and Hail in New York, July 24, 2008$30,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121312, 121223, 121296, 125744, 121299, 121217.